NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, October 1, 2016
Allergy versus metabolizing issues
Can you tell me if P450s can be permanently inhibited by multiple drug reactions given back to back from drugs that are known inhibitors of P450`s, and whether they are mechanistic in the development of plasma coproporphyrins. I have multiple drug allergies according to physicians. It seems to me more like a metabolizing issue as following initial drug reaction developed hypersensitivity to multiple drugs. Low dosages of multiple medications in different classes now act like overdoses. I have developed sun sensitivity and sensitivities to aromatic type things. I had no problem with any of these things prior to initial reaction. I am told since Plasma Coproporphyrins only are elevated, but only 3x above, range is not high enough to be inherited Porphyria.
What is the best type specialist to address metabolizing issues versus allergy? Are there tests to evaluate dysfunction of CYPA1 and CYP3A or liver in such cases? I am trying to avoid future reactions that I do not feel are allergic in nature.
Certainly, allergists and immunologists see quite a number of patients that have the same problem you describe. This is called multiple drug intolerance or hypersensitivity but it is not caused by a specific immune response. More likely it is due to cytochrome enzyme or p-glycosylation polymorphisms that make individuals very susceptible to the side effects of medications. I would avoid medication unless it is necessary and if it is prescribed make sure there is evidence to support it's use (i.e., positive bacterial culture for a presumed bacterial infection...) and if medication is prescribed make your doctor aware of your intolerance to medication and that smaller pediatric doses should be used if possible.
Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati